Lightning, Knox
- When
- July 3, 12:01 AM EST
- Where
- Knox County, Isle Au Haut
- Property damage
- $300,000
- Reported by
- Newspaper
- Coordinates
- 44.070, -68.630
Lightning ignited a fire that severely damaged a home on the Isle au Haut. The house was in the process of being remodeled and was just weeks away from being complete.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning ignited a fire that severely damaged a home on the Isle au Haut. The house was in the process of being remodeled and was just weeks away from being complete. The small island community turned out in force to fight the fire which also threatened a 100-year-old island school house nearby.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 2, 2:11 PM EST, 9 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 311 PM EDT THU JUL 2 2009 .SYNOPSIS... LOW PRESSURE AND A TRAILING FRONTAL SYSTEM TO OUR WEST WILL MOVE SLOWLY EAST TONIGHT...REACHING WESTERN NEW ENGLAND ON FRIDAY. A BRIEF BREAK IN THE COOL WET WEATHER IS EXPECTED LATE THIS WEEKEND. OTHERWISE A PERSISTENT UPPER TROUGH WILL RESULT IN COOL UNSETTLED WEATHER FOR THE REGION. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... THE H5 CUTOFF SYSTEM SLOWLY MOVES E OVER THE FCST AREA TNGT WITH SFC LOW AND TRAILING FNT APPROACHING FROM THE W. THIS WILL KEEP ONSHORE FLOW WITH SHRA, LOW CLOUDS AND F ALONG WITH CHC OF TSTMS DUE TO ELEVATED INSTABILITY ABOVE THE STABLE MARINE LAYER. GENERALLY USED GFS40, BLEND OF MAV/MET MOS AND HPC QPF. MAIN CONCERN IN THE NEAR TERM IS QPF AMOUNTS AND POTENTIAL FOR FLOODING. WILL EXTEND THE FLASH FLOOD WATCH UNTIL 4 AM TNGT AND ALSO INCLUDE OUR SW NH ZONES. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... THE H5 CUTOFF CONTINUES TO MOVE E FORCING THE SFC LOW AND TRAILING FNT TO PUSH INTO NEW ENGLAND. THIS WILL KEEP SHRA AND TSTM ACTIVITY ACROSS THE FCST AREA. LOW CLOUDS AND F WILL LIFT DURING THE MORNING WITH SOME BREAKS IN THE CLOUDS PSBL...BUT MOSTLY OVER MORE WRN AND MT ZONES. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... WHILE MODEL DIFFERENCES PERSIST...IT WOULD APPEAR SOME SHORT TERM RELIEF WILL OCCUR THIS PERIOD AS THE UPPER TROUGH LIFTS OUT TO OUR NORTH AND EAST BY THE SECOND HALF OF THE WEEKEND COUPLED WITH AN OFFSHORE FLOW. HOWEVER...ITS QUICKLY REPLACED BY ANOTHER TROUGH AS WE HEAD INTO THE UPCOMING WEEK. SO IT WOULD APPEAR THAT OUTSIDE OF A SHORT BREAK THE COOL AND UNSETTLED PATTERN WILL PERSIST ACROSS THE REGION. A COLD FRONT EXITS THE COAST ON SATURDAY WITH WEAK RIDGING ON SUNDAY AND OFFSHORE FLOW PROVIDING A SEASONABLE DAY WITH SCATTERED CONVECTION CONFINED TO THE HIGHER TERRAIN. OTHERWISE...A LINGERING TROUGH AND THE LIKELIHOOD OF ONSHORE FLOW WILL RESULT IN BELOW NORMAL TEMPERATURES AND ABOVE NORMAL POPS. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... SHORT TERM /THROUGH FRIDAY/...LIFR TO IFR CONDITIONS WILL PREVAIL WITH ONSHORE FLOW DOMINATING /WITH STRATUS, F AND SHRA WITH EMBEDDED CHC TSTMS/ WITH SFC LOW AND TRAILING FNT APPROACHING FROM THE W. SOME IMPROVING WX FRIDAY AFTERNOON TO MVFR OR PSBL VFR MAINLY OVER INTERIOR LOCATIONS THOUGH STILL THREAT OF SHRA AND TSTMS. LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...BRIEF MVFR IN SCATTERED THUNDERSTORMS FRIDAY AND SATURDAY. && .MARINE... SHORT TERM /THROUGH FRIDAY/...WINDS AND SEAS WILL STAY JUST BLO SCA LEVELS...THOUGH SEAS OVER OUTER MOST WATERS MAY TOUCH 5 FT AT TIMES AND A FEW WIND GUSTS OVER SRN WATERS MAY HIT 25 KTS. NO SCA AT THIS TIME. LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...WIND AND SEAS EXPECTED TO REMAIN BELOW SCA VALUES. && .HYDROLOGY... AREAS OF HEAVY RAIN FROM SHOWERS AND EMBEDDED TSTMS WILL CONT INTO THE NGT AS ONSHORE FLOW CONTINUES TO PUMP IN LOTS OF ATLANTIC MOISTURE AND ELEVATED INSTABILITY CREATES CONVECTIVE CELLS CAPABLE OF PRODUCING HEAVY RAIN. THE FLASH FLOOD WATCH WILL BE EXTENDED TO 4 AM TNGT AND WILL BE EXTENDED TO INCLUDE NH ZONES 5 AND 7 IN WRN NH. HAVE JUST ISSUED A FLOOD WARNING FOR YORK COUNTY IN EXTREME SW MAINE TIL 6 PM OR SO FOR CURRENT RADAR AND REPORT OF SHOULDER WASHOUTS ON SOME ROADS. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MEZ018-023. NH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NHZ005>010-013-014. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 340 PM EDT THU JUL 2 2009 MEZ007>009-012>014-019>022-024>028-NHZ001>004-031945- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR CUMBERLAND-ANDROSCOGGIN- KENNEBEC-INTERIOR WALDO-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL- 340 PM EDT THU JUL 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PIVOT AROUND AN UPPER LOW THROUGH TONIGHT. HEAVY RAIN COULD PRODUCE LOCALIZED DRAINAGE FLOODING AND PONDING OF WATER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ALTHOUGH SOME DRIER AIR WILL WORK IN FOR FRIDAY...REDUCING THE THREAT FOR HEAVY RAINFALL...THERE IS STILL IS A POSSIBILITY THAT BACK BUILDING STORMS COULD PRODUCE LOCALIZED HEAVY RAINFALL. ALSO SOME STORMS COULD PRODUCE SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS TO THE NWS. MEZ018-023-NHZ005>010-013-014-031945- INTERIOR YORK-COASTAL YORK-SOUTHERN GRAFTON-SOUTHERN CARROLL- SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 340 PM EDT THU JUL 2 2009 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. ADDITIONAL HEAVY RAIN THAT FALLS ACROSS AREAS THAT ALREADY RECEIVED ONE TO TWO INCHES OF RAIN TODAY...COULD CAUSE SOME SMALL RIVERS AND STREAMS TO OVERFLOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ALTHOUGH SOME DRIER AIR WILL WORK IN FOR FRIDAY...REDUCING THE THREAT FOR HEAVY RAINFALL...THERE IS STILL IS A POSSIBILITY THAT BACK BUILDING STORMS COULD PRODUCE LOCALIZED HEAVY RAINFALL. ALSO SOME STORMS COULD PRODUCE SMALL HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS TO THE NWS. ANZ150>154-031945- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 340 PM EDT THU JUL 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 948 PM EDT THU JUL 2 2009 MEZ012>014-020-021-025>027-030245- ANDROSCOGGIN-KENNEBEC-KNOX-LINCOLN-SAGADAHOC-SOUTHERN FRANKLIN-SOUTHERN OXFORD-SOUTHERN SOMERSET- 948 PM EDT THU JUL 2 2009 ...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...KENNEBEC COUNTY...OXFORD COUNTY...SOMERSET COUNTY...FRANKLIN COUNTY...KNOX COUNTY...SAGADAHOC COUNTY AND LINCOLN COUNTY THROUGH 1045 PM EDT... AT 946 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES NORTH OF TURNER TO 3 MILES EAST OF BATH...MOVING EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WALES...TURNER...SABATTUS...LIVERMORE...HARTFORD...GREENE...CANTON... BOWDOINHAM...BOWDOIN AND BATH THROUGH 1045 PM EDT. HAIL UP TO A QUARTER INCH IN DIAMETER...TORRENTIAL DOWNPOURS AND EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. MARINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1041 PM EDT THU JUL 2 2009 MEZ013-014-021-022-025>027-030330- INTERIOR WALDO-KENNEBEC-KNOX-LINCOLN-SAGADAHOC-SOUTHERN FRANKLIN-SOUTHERN SOMERSET- 1041 PM EDT THU JUL 2 2009 ...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...SOMERSET COUNTY...FRANKLIN COUNTY...WALDO COUNTY...KNOX COUNTY...SAGADAHOC COUNTY AND LINCOLN COUNTY THROUGH 1130 PM EDT... AT 1037 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM CHESTERVILLE TO 2 MILES NORTHEAST OF EDGECOMB...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF FARMINGTON TO 4 MILES SOUTHEAST OF WISCASSET...MOVING NORTHEAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WEST GARDINER...PEACOCK BEACH STATE PARK...WINTHROP...RICHMOND...READFIELD...FAYETTE... EDGECOMB...DRESDEN...CHESTERVILLE AND BOOTHBAY THROUGH 1130 PM EDT. TORRENTIAL DOWNPOURS...HAIL UP TO ONE HALF INCH IN DIAMETER......EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. THIS CLUSTER OF STORMS HAVE A HISTORY OF PRODUCING OVER ONE INCH OF RAIN PER HOUR SO SOME PONDING OF WATER ON ROADS IS POSSIBLE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MARINE
The Portland,ME radar (KGYX), 132 km away, was scanning. The volume nearest the first event began at 05:00 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2009Every state in 2009This day in weather historyWarnings in Maine, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189081.